Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2009 Jan;43(1):98-103. doi: 10.1345/aph.1L264. Epub 2008 Dec 30.

Risk of fractures with selective serotonin-reuptake inhibitors or tricyclic antidepressants.

Author information

1
College of Pharmacy and Allied Health Professions, St. John's University, Jamaica, NY 11439, USA. ginzburr@stjohns.edu

Abstract

OBJECTIVE:

To evaluate the literature associating the risk of fracture during antidepressant therapy.

DATA SOURCES:

Literature was identified via MEDLINE (1970-August 2008) using the search terms selective serotonin-reuptake inhibitors, tricyclic antidepressants, antidepressants, and fracture. Reference citations from publications identified were also reviewed. All articles in English identified from the data sources were evaluated.

DATA SYNTHESIS:

Selective serotonin-reuptake inhibitors (SSRIs) are generally prescribed over other classes of antidepressants because they are considered to be relatively safer. Recent evidence, however, suggests that SSRIs may be associated with an increased risk of fractures. Thirteen clinical studies were identified in the literature search (7 case controls, 5 prospective cohorts, 1 cross-sectional). Most studies compared SSRIs with tricyclic antidepressants (TCAs) and found similar or greater risk of fracture associated with use of an SSRI. This risk appeared to be highest at the beginning of therapy with TCAs and eventually diminished. SSRI risk tended to increase slightly over time. No risk was seen with other classes of antidepressants. However, the number of patients using antidepressants was low.

CONCLUSIONS:

There may be a possible correlation with SSRI or TCA use and risk of fracture. Prospective, randomized controlled trials with sufficient patient samples are needed to verify this finding.

PMID:
19116378
DOI:
10.1345/aph.1L264
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center